Hail, Butte
- When
- August 7, 1:05 PM MST
- Where
- Butte County, Nisland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.670, -103.570
Severe thunderstorms developed across northwestern South Dakota and the northeastern slopes of the Black Hills during the afternoon. The storms produced large hail and wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across northwestern South Dakota and the northeastern slopes of the Black Hills during the afternoon. The storms produced large hail and wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 8:55 AM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 955 AM MDT TUE AUG 7 2007 .DISCUSSION...A COUPLE AREAS OF WEAK CONVECTION ARE LINGERING INTO THE MID MORNING HOURS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS MORNING. THESE ARE TESTIMONY TO THE PRESENCE OF PLENTY OF MOISTURE THROUGHOUT THE COLUMN... SOME CONTINUED WEAK INSTABILITY ...EVEN DURING THE EARLY HOURS OF THE DAY...AND SOME WEAK UPPER LEVEL SHORT WAVES CROSSING THE AREA. THE CURRENT EXPECTED TIMING OF THE WEAK SHORT WAVES CROSSING THE FORECAST AREA MIGHT NOT PROVIDE THE BEST SHEAR DURING THE MOST INTENSE CONVECTION ACTIVITY DURING THE MID AFTERNOON HOURS. THE CELLS MOVING INTO EAST CENTRAL WYOMING THIS MORNING INDICATE SOME UVV ENHANCEMENT JUST AHEAD OF A WEAK SHORT WAVE CURRENTLY MOVING THROUGH NORTH CENTRAL WYOMING. THIS IMPULSE COULD EASILY MOVE THROUGH MOST OF WESTERN SOUTH DAKOTA BEFORE MAX HEATING RESULTING IN A BRIEF BREAK IN THE ACTION. MOST OF THE NEXT ROUND OF ACTIVE CONVECTION WOULD THEN BE DELAYED UNTIL THE NEXT STRONGER UPPER IMPULSE MOVES THROUGH SOMETIME LATER THIS EVENING AND BE FOCUSED OVER THE NORTHWEST CORNER AND SOUTHWEST CORNER OF SOUTH DAKOTA. && .AVIATION...VFR CONDITIONS EXPECTED THIS MRNG. A FEW STORMS WILL DEVELOP IN THE AFTN/EVE HOURS AND MAY PRODUCE ISOLATED AREAS OF MVFR CONDITIONS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT TUE AUG 7 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY TODAY FOR MANY PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY AND ON THURSDAY. THERE IS THE POTENTIAL THAT A FEW OF THE STORMS MAY BECOME SEVERE ON WEDNESDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 108 PM MDT TUE AUG 7 2007 SDZ012-025-072000- BUTTE-NORTHERN FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE RESERVOIR...FRUITDALE... NEWELL AND NISLAND 108 PM MDT TUE AUG 7 2007 .NOW... ...THUNDERSTORMS MOVING INTO THE AREA... AT 101 PM MDT...A THUNDERSTORM WAS LOCATED 5 MILES NORTH OF SAINT ONGE...OR ABOUT 8 MILES SOUTHEAST OF BELLE FOURCHE...MOVING EAST AT 5 MPH. ANOTHER THUNDERSTORM WAS DEVELOPING NEAR BELLE FOURCHE. THIS STORMS WILL AFFECT BELLE FOURCHE...BELLE FOURCHE RESERVOIR...SAINT ONGE...FRUITDALE...NISLAND...AND VALE. SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. CALDERON
The Rapid City radar (KUDX), 84 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
7 thunderstorm wind, 6 hail. Local standard time, as filed.
Nickel to golf ball sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40000, 40001, 40002, 40003, 40004, 40005, 40006, 40007, 40008, 40009, 40010, 40011, 40012.